Try it
Dermatology · Drug reactions: cross-reactivity of antiepileptics
Sample itemA patient had DRESS syndrome on carbamazepine. Which antiepileptic is most likely to cross-react and should be avoided?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Phenytoin
Aromatic antiepileptics (carbamazepine, phenytoin, phenobarbital) share arene oxide metabolites and show high cross-reactivity in hypersensitivity reactions. Non-aromatic agents such as valproate, levetiracetam and gabapentin are safer substitutes.
Option by option
A. Levetiracetam
Levetiracetam is non-aromatic and is a commonly used alternative.
B. Phenytoin (correct)
Correct. Phenytoin is an aromatic antiepileptic with substantial cross-reactivity.
C. Sodium valproate
Sodium valproate is non-aromatic and cross-reactivity is not expected.
D. Gabapentin
Gabapentin is non-aromatic and is not expected to cross-react.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…